Just wondering if anyone had info on this topic. If been having mild shortness of breath on and off recently. This symptom came on about 4months now since RAI and about two months after beginning thyroid replacement (Synthroid). I notified my endo about this and my levels were checked and my dosage was upped, but a several days later I'm still being bothered by it. I read in a couple different sources that this might be a symptom of hypothyroidism, but haven't found any detailed info as to how or why... Any advice or info would be greatly appreciated.
Hypothyroidism can cause shortness of breath. If your dosage was just raised and your still hypo, two days would not be suffcient time yet to reverse that. I know that when I was feeling short of breath it was a direct effect of being hypo. Basically I was exausted which led me to expend more energy, which led to feeling like I just ran a marathon, which leads to shortness of breath. Do you have anny recent labs? Also many other things can cause shortness of breath so don't rule those out as well.
Hi - I was wondering how you are doing now?
I had my thyroid removed a little over 2 moths ago, and a a couple of weeks back I started having the same symptoms you describe. Shortness of breath, tightness in my chest and I have loss of voice as well. My Endo doc belives I am now hypo (I used to have hyperactive thyroid) and that is causing my loss of voice along with heart palpitations and shortness of breath. She has increased dosage of my medication but I still don't feel the difference, It's been almost 2 weeks that I've been on the higher dosage. What has been your experience? Are you better now? Any info is greatly appreciated!
Hi , I have been having shortness of breath as well (off and On) for several months now . It feels like I can breath deep enough and I have to take a deep breath every few minutes. so I insisted to be test for thyroid disorder and I was just diagnosed with Hashimoto (autoimmune thyroiditis) my thyroglobulin antibody is positive but TPO antibody is negative. I am new to this but at least glad that I have a diagnosis.
My TSH is 5.3 so the endo dr does not think that I need hormones yet and he want to wait and check in a year. my T4Fand T3F is with in normal range.
I am not a fan of taking hormones , But this shortness and tightness of breath is really bothersome and has robbed my quality of life.
I walk 2-3 miles everyday and ironically I feel less short of breath when I am exercising. and even better for the next hour after a long walk. So I know this is not Asthma or heart related.
Could my slow metabolisms cause shortness of breath?
By, the way I have been checked by cardiologist and pulmonologist . Also since the feeling is on and off with some better days in between , it feels more like hormones. I am 47 and preimenopausal , could my female hormones be responsible for this shortness of breath?
I had severe shortness of breath and other symptoms due to severe bradypnea. At my worst, breathing dropped down to 6 breaths a minute. Bradypnea is my worst symptom of hypothyroidism. Bradypnea can lead to hypoxemia (low oxygen) and hypercapnia (high carbon dioxide). I had a false normal pulse oximeter (a sensor device placed on the fingertip) reading due to high carbon dioxide in the blood.
Excerpt from Respiratory function in thyroid disease...
Depressed ventilatory drive — Some patients with hypothyroidism have alveolar hypoventilation . In the extreme case of myxedema coma, there can be marked hypercapnia . Severe hypothyroidism is associated with marked depression in hypoxic ventilatory drive and hypercapnic ventilatory drive, whereas less severe hypothyroidism (thyroxine replacement therapy stopped for three weeks) causes a moderate reduction in hypoxic ventilatory drive (figure 1 and figure 2) [3,4].
In one small study, the depression in hypoxic ventilatory drive, but not hypercapnic ventilatory drive, significantly improved with thyroxine therapy . In another study, parenteral thyroid hormone replacement therapy for one week improved hypoxic and hypercapnic ventilatory responses in the subset of hypothyroid patients with pretreatment blunted responses .
Respiratory muscle weakness — Skeletal muscle myopathy occurs with hypothyroidism ; in animal studies, the proportion of type 1 fibers of the diaphragm and intercostal muscles decreased four weeks after total thyroidectomy . Respiratory muscle strength is reduced in patients with hypothyroidism, and improves with treatment; the reduction is caused by both a myopathy and neuropathy.
In a study of six patients, maximal expiratory and inspiratory pressures were reduced and improved with treatment . In a study of 43 hypothyroid patients, respiratory muscle weakness correlated with the degree of hypothyroidism . The degree of weakness is usually mild to moderate, but there have been case reports of patients with marked weakness . With treatment, respiratory muscle strength improves [8,9].
Pulmonary function — Carbon monoxide diffusing capacity (DLCO) may be low and increase during treatment; in one study, the mean value was 63 percent of the predicted value before and 93 percent during . The reasons for the low DLCO and its improvement are unclear.
Non-obese hypothyroid patients have normal lung volumes, whereas obese hypothyroid patients have moderate reductions in vital capacity and lung volumes. Studies of hypothyroidism and pulmonary function and respiratory muscle strength have not reported DLCO values, but vital capacity improved with thyroxine treatment [8,9]."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.